Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

Nevirapine, Prednisone, and Rash

October 2000

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!

Findings from a recent study show that people taking prednisone with nevirapine (Viramune) were more likely to develop nevirapine-related rash compared to people not taking prednisone. Prednisone is commonly used to treat rash, a potentially harmful side effect of nevirapine. Researchers theorized that pre-treating people with prednisone might minimize rash. This contrary finding is different from reported anecdotes of experiences in the community.

The six-week study included 138 people. About half took the standard course of nevirapine (two weeks of 200mg nevirapine once a day and then 200mg twice a day), and the other half received the standard course of nevirapine with prednisone.

Of those taking nevirapine alone, 19% developed rash compared to 36% of those taking prednisone and nevirapine. Surprisingly, there was little difference in the incidence of rash between the two groups in people who had not taken anti-HIV therapies. There was a big difference among people who had previously taken anti-HIV therapies (18% vs. 43%). Furthermore, there were more reports of serious rash among people taking prednisone.

There were no differences in change in viral loads or CD4+ cell counts at the end of the study between the two groups.

Advertisement
This study serves as an important warning that anecdotal reports may not always be reliable and what sounds logical sometimes turns out not to be. It seemed perfectly reasonable to expect that prednisone would reduce the incidence of rash, but in fact it appeared to make things worse. Moreover, the study suggests that the risk of developing nevirapine-related rash increases among people who have previously used anti-HIV therapy before compared to those starting nevirapine as part of their first regimen. While certainly everyone should be aware of and monitor for this side effect when starting a regimen with nevirapine, people currently using anti-HIV therapy but starting a new regimen with nevirapine should be particularly aware of the increased risk. Anecdotal reports also claim that another drug, Benadryl, is effective in reducing the likelihood of developing nevirapine-associated rash. It remains to be seen whether this belief holds up in a study.


Back to the Project Inform Perspective October 2000 contents page.

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!



  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

This article was provided by Project Inform. It is a part of the publication Project Inform Perspective. Visit Project Inform's website to find out more about their activities, publications and services.
 
See Also
More on HIV Medications
More News on Nevirapine (Viramune)

Tools
 

Advertisement